Louisiana, 2010Flash Flooding in Louisiana, August 29, 2010
August 29, 2010 · NWS LIX · 2 events in 2 counties and zones
Slow moving thunderstorms produced isolated flooding south and west of New Orleans.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms produced isolated flooding south and west of New Orleans.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 29, 2:45 AM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 29, 2:45 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
345 AM CDT SUN AUG 29 2010
.SHORT TERM...
LONG FETCH OF TROPICAL MOISTURE CONTINUES TO AFFECT THE AREA. VERY
WEAK SFC LOW OVER THE NW GULF WILL HELP THIS SCENARIO CONINUE
THROUGH A GOOD PART OF THE WEEK WITH SOME MOVEMENT TO THE WEST. A
DRY AIR SURGE ASSOCIATED WITH A HIGH WILL MOVE SW FROM THE EAST
COAST SHOVING THE HEAVY RAIN AWAY FROM THE AREA BY THU. A
WEAKNESS WILL DEVELOP ACROSS THE CENTRAL GULF FROM FLA TO SOUTHERN
TX BY THE END OF THE WEEK AND A FRONT WILL MOVE IN FROM THE NORTH
AND STALL OVER THE SOUTHERN STATES. DRY AIR BETWEEN THESE TWO
WEAKNESSES WILL GET SQUEEZED AND RAIN MAY FALL BACK INTO THE FCAST
BY THE WEEKEND.
.AVIATION...
A VERY UNSETTLED WEATHER PATTERN WILL CONTINUE ACROSS THE
AREA...WITH MVFR CEILINGS EXPECTED AT MOST OF THE TERMINALS THROUGH
14Z. AT KMCB...SOME LOWER IFR CEILINGS WILL BE POSSIBLE TONIGHT.
IN ADDITION TO THE LOW CLOUD DECK...SCATTERED CONVECTION WILL
CONTINUE TO DEVELOP THROUGH THE FORECAST PERIOD. THIS CONVECTIVE
ACTIVITY WILL PRODUCE IFR CEILING AND VISIBILITY RESTRICTIONS AS IT
MOVES THROUGH A TAF SITE. THE CONVECTIVE ACTIVITY IS HARD TO TIME
EXACTLY...BUT THE DIURNAL MAXIMUM FOR CONVECTION WILL GENERALLY BE
BETWEEN 18 AND 22Z. DUE TO THIS...HAVE PUT IN A TEMPO GROUP TO
REFLECT THIS INCREASED RISK OF THUNDERSTORM ACTIVITY. 32
&&
.MARINE...
STRONG EASTERLY FLOW OF 15 TO 20 KNOTS AND SEAS OF 4 TO 6 FEET WILL
CONTINUE TO IMPACT THE COASTAL WATERS FOR THE NEXT SEVERAL DAYS...AS
A STRONG GRADIENT BETWEEN A LOW OVER THE GULF OF MEXICO AND A HIGH
OVER THE MID-ATLANTIC STATES REMAINS IN PLACE. THIS GRADIENT FLOW
WILL BEGIN TO WEAKEN BY NEXT WEEKEND AS THE LOW OVER THE GULF MOVES
TOWARD TEXAS AND THE AREA OF HIGH PRESSURE BECOMES CENTERED OVER THE
GULF SOUTH. 32
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 87 71 88 70 / 70 40 40 30
BTR 87 74 91 74 / 60 30 30 30
ASD 87 75 87 74 / 80 40 50 40
MSY 87 76 88 77 / 80 40 50 40
GPT 84 75 85 74 / 80 50 50 40
PQL 84 74 85 72 / 80 50 50 30
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES:
ASSUMPTION...LOWER JEFFERSON...LOWER LAFOURCHE...LOWER
PLAQUEMINES...LOWER ST. BERNARD...LOWER
TERREBONNE...ORLEANS...ST. CHARLES...ST. JAMES...ST. JOHN
THE BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...AND
UPPER TERREBONNE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM SUNDAY FOR THE FOLLOWING ZONES:
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF
THE MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS FROM
PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL
WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20
NM...COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST
PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL
WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
FROM 20 TO 60 NM...COASTAL WATERS FROM THE PORT FOURCHON TO
LOWER ATCHAFALAYA RIVER OUT 20 NM...COASTAL WATERS FROM THE
SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON
FROM 20 TO 60 NM...AND COASTAL WATERS FROM THE SOUTHWEST
PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM.
MS...FLASH FLOOD WATCH UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES:
HANCOCK...HARRISON...JACKSON...AND PEARL RIVER.
&&Hazardous weather outlook, Aug 28, 6:00 PM CST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
700 PM CDT SAT AUG 28 2010
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-292030-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
FROM 20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
700 PM CDT SAT AUG 28 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.
.DAY ONE...TONIGHT
SHOWERS AND THUNDERSTORMS...
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL PREVAIL
OVERNIGHT...ESPECIALLY SOUTHEAST OF A LINE FROM PIERRE PART TO
POPLARVILLE. ABUNDANT MOISTURE...A NEARLY STATIONARY BOUNDARY DRAPED
ACROSS SOUTHEAST LOUISIANA...AND A FEW OTHER FEATURES WILL COMBINE
TO PRODUCE LOCALLY HEAVY RAIN OVER THE AREA. RAINFALL TOTALS OF 2 TO
4 INCHES WITH ISOLATED HIGHER AMOUNTS WILL BE POSSIBLE THROUGH
SUNDAY EVENING. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR AREAS MAINLY
ALONG AND SOUTH OF A LINE FROM PIERRE PART...TO POPLARVILLE...TO
WADE. ALSO...A FEW THUNDERSTORMS COULD PRODUCE WIND GUSTS IN EXCESS
OF 40 MPH.
MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH TONIGHT FOR ALL OF THE
COASTAL WATERS WITH THE EXCEPTION OF THE SOUNDS AND LAKES. A LARGE
AREA OF HIGH PRESSURE OVER THE EASTERN SEABOARD AND WEAK LOW
PRESSURE IN THE WESTERN GULF IS LEADING TO STRONG SOUTHEASTERLY
WINDS. WINDS NEAR 20 KNOTS WITH FREQUENT HIGHER GUSTS WILL BE
POSSIBLE...WITH SEAS 5 TO 7 FEET OFFSHORE. SMALL CRAFT WILL NEED TO
EXERCISE CAUTION ON LAKE BORGNE AND THE SOUNDS AS 15 TO 20 KNOT
WINDS ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 PM SUNDAY EVENING.
NUMEROUS SHOWERS AND A FEW THUNDERSTORMS...SOME WITH HEAVY
RAINFALL...ARE EXPECTED TO CONTINUE INTO SUNDAY. SCATTERED SHOWERS
AND THUNDERSTORMS ARE EXPECTED MONDAY THROUGH FRIDAY. GUSTY
WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THE STRONGER STORMS.
PERSISTENT EAST TO SOUTHEAST WINDS WILL CAUSE TIDES TO RISE ABOVE
NORMAL ACROSS THE COAST AND TIDAL LAKES...ESPECIALLY DURING THE
EARLY PART OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT OPERATIONS IS NOT EXPECTED. HOWEVER...PLEASE
REPORT ANY FLASH FLOODING TO YOUR LOCAL LAW ENFORCEMENT OR
EMERGENCY OPERATIONS.
In the hours before
Special weather statement, Aug 29, 2:01 AM CST, 2 hours 4 minutes before
LAZ059>062-067-290900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
301 AM CDT SUN AUG 29 2010
...STRONG THUNDERSTORM MOVING NORTH AFFECTING ST. CHARLES PARISH...
JEFFERSON PARISH...ORLEANS PARISH...LAFOURCHE PARISH...
AT 254 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR CUT OFF...OR ABOUT 3 MILES NORTHEAST OF CUT
OFF...MOVING NORTH AT 25 MPH.
THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS TO NEAR 40
MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM
HAS PASSED.
THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Flash Flood, St. Charles
- When
- August 29, 4:05 AM CST to 6:00 AM CST
- Where
- St. Charles County, 0.3 mi WSW of Good Hope to 1.15 mi NW of Des Allemands
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 29.998, -90.385
Seven inches of rain produced flooding of five homes in Des Allemands, Bayou Gauche, Boutte and Paradis.
Flash Flood, Lafourche
- When
- August 29, 2:00 PM CST to 3:00 PM CST
- Where
- Lafourche County, Mathews to 1.56 mi W of Golden Meadow
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 29.700, -90.530
Heavy rain produced flooding in central and southern portions of Lafourche Parish. Several roads were closed by the flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Virginia, August 29, 20101 death · 1 injured · 1 event
- Flash Flood in Louisiana, August 29, 2010$25,000 · 1 event
- Hail in Montana, August 29, 20101.75 in hail · 7 events
- Hail and Damaging Wind in South Dakota, August 29, 2010$1,000 · 52 kt wind · 2 events
- Damaging Wind in Wyoming, August 29, 201055 kt wind · 1 event
- Damaging Wind in Arizona, August 29, 2010$5,000 · 60 kt wind · 1 event
- Damaging Wind in Texas, August 29, 2010$3,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253921, 254290.